benadryl backlash?

Discussion in 'Fibromyalgia Main Forum' started by simonedb, Aug 25, 2011.

  1. simonedb

    simonedb Member

    I started using benadryl in small doses about 4-5 years ago mostly for help with sleep but it also helped take edge off certain types of headaches, I don't seem to have a big problem with regular allergies like hayfever historically but more food and mcs stuff although as have gotten older maybe more sensitive to other things, not sure, I don't get way stuffed up or have to blow nose a lot...don't have the phleghmy version of cfs but more neuro......
    but i decided to stop using it this summer as I felt it was making me lose IQ points and adding to vision blurriness, I was only taking small amounts at bedtime either children syrup or like less than 5m of a tablet, and at first it was good, felt a surge in energy, has been about 6 weeks, had a few dabs here and there but had stopped using it for sleep.....but suddenly having backlash of insomnia and developing breathing problems for first time....

    I broke down last night and took some benadryl and it helped me sleep and helped me not be bothered by the breathing issue (have been getting where can't breathe in deep enough or feel like get enough air, can be pretty uncomfortable at times and makes it hard to sleep).
    I don't think its the whole reason for breathing issue but I am wondering if it contributes to it......I wonder if body got used to having benadryl to breathe in certain way so it creates a problem when its taken away.....irony is I didnt have pollen type allergies or breathing difficulties before I started it, it was more for the neuro stuff, headaches....just wonder if its like benzos where a problem comes on sevenfold worse once you stop the med you were taking to treat it. Has anyone else had issues like this or with another antihistamine. I am glad to have gotten more sleep and not be worrie about breathing right now but I have dipolopia a bit now in the morning and foggier head from it, do not like that!

    want to add that I have been taking minute doses of claritin since stopped benadryl to see if helps with headaches and mcs but it didnt help prevent the breathing problem[This Message was Edited on 08/25/2011]
  2. sabs

    sabs New Member

    as a drug that affects the central nervous system.
    One nurse referred to it as a "dummy" drug.
    I do take it as needed for itching and for sleep issues.
    Also, I did find out this year I have sleep apnea and now use a CPAP.
    Not very helpful, but hope you are able to breathe better soon.
  3. gb66

    gb66 Well-Known Member

    I have been taking Benadryl for many years every night. I have allergies and also use it to help me sleep. Last year, they removed the one I was taking from the market. It was the children's melt away tablets. They were only half as strong as the adult, at 12.5 mg.

    I switched to the drugstore brand and took about 1/3 of the dosage I had been using because some of the inactive ingredients bothered me at first. After cutting back on dosage I did notice a little backlash, or what I thought was. I had some major stuffiness in my sinuses and ears. It lasted a week or so and then I started to feel like before.

    It wasn't a long term problem and wasn't that bad. I really depend on these for sinus relief and to help me get drowsy. Fortunately it doesn't take much of it for me. I'm very sensitive to meds of all kinds. GB66